Alert archive / Alabama / Tornado Warnings in 2005
Tornado Warning 31, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Nov 28, 2005, 1:59 PM CST for Cullman County, Morgan County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 28, 2005, 1:59 PM CST (19:59 UTC)
- Expired
- Nov 28, 2005, 2:30 PM CST
- In force
- 31 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Cullman County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 28, 9:55 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 282000 TORHUN ALC043-103-282030- /O.NEW.KHUN.TO.W.0031.051128T1959Z-051128T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 159 PM CST MON NOV 28 2005 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... NORTHERN CULLMAN COUNTY IN NORTH CENTRAL ALABAMA MORGAN COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 230 PM CST * AT 157 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTH OF FALKVILLE OR NEAR WEST POINT...MOVING NORTHEAST AT 40 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... LACON. FALKVILLE. HARTSELLE. PRICEVILLE. AT 154 PM...A WIND GUST TO 70 MPH WAS REPORTED AND TREES WEE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3419 8710 3414 8690 3450 8666 3457 8692 $$ CBD
2 follow-up statements
000 WWUS54 KHUN 282016 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 213 PM CST MON NOV 28 2005 ALC043-282023- /O.CAN.KHUN.TO.W.0031.000000T0000Z-051128T2030Z/ CULLMAN AL- 213 PM CST MON NOV 28 2005 ...THE TORNADO WARNING FOR CULLMAN COUNTY HAS BEEN CANCELLED... RADAR INDICATES THAT THE STORM THAT PROMPTED THE TORNADO WARNING HAD MOVED NORTH INTO MORGAN COUNTY. HOWEVER...ANOTHER CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ACROSS SOUTHERN CULLMAN COUNTY FROM DODGE CITY TO COLONY. VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH CAN STILL BE EXPECTED WITH THESE STORMS THROUGH 245 PM. LAT...LON 3432 8693 3431 8675 3450 8666 3457 8692 $$ ALC103-282030- /O.CON.KHUN.TO.W.0031.000000T0000Z-051128T2030Z/ MORGAN AL- 213 PM CST MON NOV 28 2005 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CST FOR MORGAN COUNTY... AT 210 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR EVA...MOVING NORTHEAST AT 40 MPH. LOCATIONS IN OR NEAR THE PATH INCLUDE... EVA. FLORETTE. VALHERMOSO SPRINGS. AT 212 PM...A SPOTTER REPORTED A LARGE ROTATING WALL CLOUD JUST SOUTH OF EVA IN MORGAN COUNTY. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. LAT...LON 3432 8693 3431 8675 3450 8666 3457 8692 $$ CBD
000 WWUS54 KHUN 282029 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 228 PM CST MON NOV 28 2005 ALC103-282038- /O.EXP.KHUN.TO.W.0031.000000T0000Z-051128T2030Z/ MORGAN AL- 228 PM CST MON NOV 28 2005 ...THE TORNADO WARNING FOR MORGAN COUNTY WILL BE ALLOWED TO EXPIRE... AT 228 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD WEAKENED AND NO LONGER APPEARED CAPABLE OF PRODUCING TORNADOES. THEREFORE...THE TORNADO WARNING FOR MORGAN COUNTY IS BEING ALLOWED TO EXPIRE. HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE STILL POSSIBLE FROM A LINE OF THUNDERSTORMS MOVING THROUGH EASTERN MORGAN COUNTY. STAY INDOORS UNTIL THESE STORMS HAVE PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 6 PM CST. LAT...LON 3432 8693 3431 8675 3450 8666 3457 8692 $$ 27
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Nov 28, 10:17 AM CST, 3 hours 42 minutes earlier.
Area forecast discussion, Nov 28, 10:17 AM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1017 AM CST MON NOV 28 2005
.UPDATE...
CURRENT 12Z 500 MB ANALYSIS SHOWS VERTICALLY STACKED 528 DECAMETER
CLOSED LOW OVER NW MISSOURI. ASSOCIATED SURFACE LOW CURRENTLY OVER
WESTERN IOWA. STRONG SOUTHWESTERLY WINDS OF 50 TO 60 KT AT 850 MB
AHEAD OF THIS SYSTEM OVER THE TENNESSEE VALLEY. POTENT 500 MB 90 KT
TO 100 KT JET STREAK CURRENTLY AHEAD OF THIS SYSTEM AS WELL. STRONG
HELICITY VALUES SEEN IN 12Z BNA AND BMX SOUNDING BETWEEN 400 AND 560
M2/S2...AS YOU WOULD EXPECT WITH THIS SETUP. THESE STRONG DYNAMICS
WILL CONTINUE AS THIS LOW PRESSURE SYSTEM MOVES NORTHEAST AND DRAGS
A STRONG COLD FRONT THROUGHT THE TENNESSEE VALLEY TODAY.
MODELS PROG 0-3 SRH VALUES BETWEEN 400 AND 500 M2/S2 THROUGHOUT
THE DAY. SEVERE WEATHER DEFINITELY ON TAP TODAY...BUT BEST CHANCE
OF TORNADOES LOOKS BETTER A LITTLE FURTHER TO THE SOUTH OF
NORTHERN ALABAMA...WHERE BETTER INSTABILITY IS ALREADY IN PLACE
WITH SURFACE DEWPOINTS IN THE MID 60S. A FEW BREAKS IN THE CLOUDS
ALREADY VISIBLE THIS MORNING IN PARTS OF NORTHERN ALABAMA...BUT DO
NOT EXPECT TO SEE MUCH SUN BEFORE CLOUD COVER ASSOCIATED WITH THE
APPROACHING COLD FRONT...AND BEST LIFT...MOVES INTO THE AREA. WITH
MODELS PROGGING BETWEEN 500 J/KG AND 100 J/KG CAPE LATER THIS
AFTERNOON...SOME THUNDERSTORMS WILL BE SEVERE...WITH A CHANCE OF
ISOLATED TORNADOES. EXPECT PRIMARILY STRAIGHT WIND DAMAGE THOUGH
DUE TO MORE LIMITED INSTABLILITY.
CURRENTLY TEMPERATURES ARE BETWEEN 63 AND 68 DEGREES. WITH SOME
BREAKS IN CLOUDS AND STRONG WARM AIR ADVECTION...CURRENT FORECAST
ON TRACK.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
AND MORGAN.
TN...WIND ADVISORY UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...AND MOORE.
&&
20Hazardous weather outlook, Nov 28, 1:20 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 120 PM CST MON NOV 28 2005 ALZ001>010-016-TNZ076-096-097-291100- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 120 PM CST MON NOV 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... LOW PRESSURE WILL CONTINUE TO PUSH A COLD FRONT THROUGH NORTH ALABAMA DURING THE MID AFTERNOON. THE FRONT HAS ALREADY CLEARED NORTHWEST ALABAMA...ENDING THE SEVERE WEATHER THREAT FOR THAT AREA. A LINE OF THUNDERSTORMS JUST AHEAD OF THE COLD FRONT WILL CONTINUE TO DEVELOP AND PUSH EASTWARD AS THE AFTERNOON PROGRESSES. WIDESPREAD SEVERE WEATHER IS STILL NOT ANTICIPATED. HOWEVER... ENOUGH INSTABILITY IS IN PLACE FOR SOME STORMS TO BECOME SEVERE. DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES WILL CONTINUE TO BE THE PRIMARY THREATS. AFTER THE FRONT CLEARS THE AREA THIS EVENING...DRIER AND SLIGHTLY COOLER AIR WILL BEGIN TO MOVE BACK INTO THE REGION. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED FOR ONGOING TORNADO WATCHES. 20
In the hours before
Special weather statement, Nov 28, 11:06 AM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1106 AM CST MON NOV 28 2005 ALZ001>010-016-TNZ076-096-097-282000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1106 AM CST MON NOV 28 2005 ...SEVERE WEATHER STILL POSSIBLE TODAY... A COLD FRONT HAS BEGUN PUSHING INTO THE TENNESSEE VALLEY THIS MORNING. AS THIS FRONT SLOWLY MOVES EAST...STRONG SOUTHERLY WINDS OF 20 TO 30 MPH WILL FEED LOW LEVEL MOISTURE INTO THE TENNESSEE VALLEY. A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT ENCOUNTERS THE MOISTURE AND INSTABILITY. THE FRONT WILL PASS THE SHOALS BY MIDDAY...HUNTSVILLE BY MID AFTERNOON...AND INTO GEORGIA BY EARLY THIS EVENING. SOME OF THE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT COULD BECOME SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND ISOLATED TORNADOES. THE AREA MOST LIKELY TO SEE SEVERE THUNDERSTORMS WILL BE SOUTH OF THE TENNESSEE RIVER...WHERE INSTABILITY AND MOISTURE WILL BE AT THEIR HIGHEST. HOWEVER...ANY BREAKS OF SUNSHINE WILL GREATLY INCREASE THE CHANCES OF SEVERE WEATHER ACROSS THE ENTIRE TENNESSEE VALLEY. THE THREAT FOR SEVERE WEATHER WILL END FROM WEST TO EAST AS THE FRONT MOVES THROUGH THE AREA DURING THE DAY. PLEASE STAY TUNED TO YOUR WEATHER RADIO OR FAVORITE MEDIA SOURCE FOR LATER UPDATES. 27
Special weather statement, Nov 28, 12:50 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1250 PM CST MON NOV 28 2005 ALZ005-281915- LIMESTONE- 1250 PM CST MON NOV 28 2005 ...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 115 PM CST... AT 1250 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST SOUTH OF RIPLEY TO NEAR LEGGTOWN...OR FROM 10 MILES NORTHWEST OF ATHENS TO 10 MILES SOUTHWEST OF ATHENS...MOVING NORTHEAST AT 40 MPH. WINDS UP TO 45 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RIPLEY. ELKMONT. TANNER. ARDMORE. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 6 PM CST. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, Nov 28, 1:13 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 113 PM CST MON NOV 28 2005 ALZ016-281945- CULLMAN- 113 PM CST MON NOV 28 2005 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 145 PM CST... AT 109 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CRANE HILL...MOVING NORTHEAST AT 35 MPH. WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CULLMAN. LOGAN. JONES CHAPEL. WEST POINT. BATTLEGROUND. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 6 PM CST. CBD
Special weather statement, Nov 28, 1:59 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 159 PM CST MON NOV 28 2005 TNZ096-282030- LINCOLN- 159 PM CST MON NOV 28 2005 ...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 230 PM CST... AT 156 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF FAYETTEVILLE...MOVING NORTHEAST AT 50 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HOWELL. BELLEVILLE. CHESTNUT RIDGE. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 6 PM CST. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 1:00 AM CST | Wind Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 15 hr |
| Nov 28, 12:22 PM CST | Tornado Warning | HUN | Limestone | 23 min |
| Nov 28, 1:35 PM CST | Severe Thunderstorm Warning | HUN | Cullman | 25 min |
| Nov 28, 1:41 PM CST | Tornado Warning | HUN | Cullman | 19 min |
| Nov 28, 3:11 PM CST | Severe Thunderstorm Warning | HUN | Jackson | 34 min |
| Nov 28, 3:43 PM CST | Severe Thunderstorm Warning | HUN | Jackson | 32 min |
Nearby
Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.